Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Miami, FL

May 14, 2003Collier County, Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 14, 2003, 5:22 PM EDT for Collier County, Hendry County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 5:22 PM EDT (21:22 UTC)
Expired
May 14, 2003, 6:00 PM EDT
In force
38 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Collier County, FL, Hendry County, FL

The radar

The Miami radar (KAMX), 138 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1520 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS52 KMFL 142122
SVRMIA
FLC021-051-142200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
522 PM EDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL HENDRY COUNTY IN SOUTHERN FLORIDA
  NORTHWESTERN COLLIER COUNTY IN SOUTHWEST FLORIDA

* UNTIL 600 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  IMMOKALEE...MOVING SOUTHWEST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 600 PM EDT...
  IMMOKALEE AND BUNKER HILL
  ORANGE TREE AND NORTH BLOCKS GOLDEN GATE

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2643 8137 2653 8154 2623 8180 2609 8155

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:10 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 14, 2:10 PM EDT, 3 hours 12 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI
210 PM EDT WED MAY 14 2003

CORRECTED TO ADD A FEW STRONG STORMS THIS AFTERNOON TO MY DISCUSSION.

THE STATIONARY FRONT OVER MY CWA EARLY THIS AFTERNOON WAS LOCATED
FROM NORTHERN MIAMI-DADE COUNTY NORTHWEST TO JUST EAST OF FORT
MYERS. THIS FRONT WAS SEPARATING THE VERY MOIST AIR WITH THE DEW
POINTS IN THE LOWER 70S FROM THE VERY DRY AIR OF DEW POINTS IN THE
UPPER 50S TO LOWER 60S TO THE NORTH.

SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THIS FRONT EARLY
THIS AFTERNOON.  THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO
DEVELOP ALONG THE STATIONARY FRONT AND SOUTHWARD THROUGH REST OF
THIS AFTERNOON...AS THE HEATING OF THE DAY CONTINUES AND THE SEA
BREEZES DEVELOP. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG DUE
TO THE COOLER AIR ALOFT. THE SHOWERS AND THUNDERSTORMS WILL THEN DIE
OFF LATE THIS EVENING AS THE HEATING OF THE DAY IS LOST.

THE LOW DEW POINTS OVER PALM BEACH AND BROWARD COUNTIES EARLY THIS
AFTERNOON SHOULD START TO RAISE UP SOME TOWARD EVENING AS THE WINDS
BECOME SOUTHEAST AND BRING IN MORE HUMID AIR. BUT WITH THE DEWPOINT
SO LOW I AM PLANNING ON LOWERING THE LOWS TO AROUND 70 FOR PALM
BEACH AND INTO THE LOWER TO MID 70S FOR BROWARD AND MIAMI-DADE METRO
AREAS. FOR REST OF THE CWA...LOWS WILL BE AROUND 70 INTERIOR TO THE
LOWER TO MID 70S WEST COAST.

THE STATIONARY FRONT WILL THEN WASH OUT ON THURSDAY OVER OUR CWA.
BUT WITH THE LEFT OVER BOUNDARIES FROM THIS AFTERNOONS ACTIVITY AND
SEA BREEZES DEVELOPING ON BOTH COASTS...THERE SHOULD BE SHOWERS AND
THUNDERSTORMS DEVELOPING AGAIN OVER MY CWA IN THE AFTERNOON HOURS.
HIGHS ON THURSDAY WILL BE IN THE LOWER 90S INTERIOR TO AROUND 90
ALONG BOTH COASTS WITH LOWS AROUND 70 INTERIOR TO LOW TO MID 70S
ALONG THE COASTS.

.EXTENDED...

WEAK HIGH PRESSURE WILL THEN BUILD INTO SOUTH FLORIDA FROM THE
SOUTHERN GULF OF MEXICO FOR FRIDAY...BUT WITH THE SEA BREEZES
DEVELOPMENTS THERE WILL STILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE AFTERNOON HOURS.

A WEAK COLD FRONT WILL THEN MOVE INTO NORTHERN SOUTH FLORIDA FOR THE
WEEKEND FROM THE SOUTHEAST US...AND THEN BECOME STATIONARY AGAIN
OVER THE LAKE OKEECHOBEE REGION EARLY NEXT WEEK. THIS WILL HELP TO
KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS GOING THROUGH THE
WEEKEND AND INTO THE NEXT WORK WEEK.

HIGHS WILL BE IN THE UPPER 80S TO AROUND 90 ALONG THE COASTS AND IN
THE LOWER 90S INTERIOR...WITH LOWS IN THE LOWER TO MID 70S ALONG THE
COAST TO AROUND 70 INTERIOR.

.MARINE...

THE WINDS WILL BECOME SOUTH TO SOUTHEAST AT 5 TO 10 KNOTS TONIGHT AS
THE STATIONARY FRONT STARTS TO WEAKEN...AND THEN INCREASE TO 10 TO
15 KNOTS ON THE ATLANTIC WATERS AND TO 10 KNOTS ON THE GULF WATERS
ON THURSDAY.  THE WINDS WILL THEN START TO RELAX TO 10 KNOTS OUT OF
THE SOUTH SOUTHEAST ON FRIDAY...AND THEN BECOME VARIABLE OVER THE
WEEKEND DUE TO THE NEXT FRONT ENTERING NORTHERN SOUTH FLORIDA FROM
THE NORTH.

THE WINDS AND SEAS SHOULD STAY BELOW THE HIGHLIGHT VALUES THROUGH
THE WEEKEND.

.FIRE WEATHER...

THERE SHOULD BE NO PROBLEMS WITH THE FIRE WEATHER THURSDAY THROUGH
THE WEEKEND...AS THE DEW POINTS SHOULD START TO RISE OVERNIGHT AND
GET UP INTO THE LOWER 70S AND REMAIN THERE.

THANKS FOR THE COORD MLB...TBW...AND EYW.

PRELIM NUMBERS...

PBI BB 072/089 074/089 075 54043
FLL TB 073/088 076/090 076 54243
MIA TB 075/089 076/091 075 54343
APF BB 074/089 073/089 074 54432

.MIA...NONE.

BAXTER
Hazardous weather outlook, May 14, 5:41 AM EDT, 11 hours 41 minutes before
FLZ063-066>075-141500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND
EVENING...ESPECIALLY OVER THE INTERIOR AND SOUTHEAST METRO AREAS.
THESE STORMS ARE EXPECTED TO BE RATHER SLOW MOVING. THUS...THE
PRIMARY THREATS WILL BE FROM HEAVY RAINFALL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES. GUSTY WINDS AND SMALL HAIL ARE
ALSO POSSIBLE...HOWEVER STORMS ARE NOT EXPECTED TO BECOME SEVERE.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HANDEL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:08 AM EDTSpecial Marine WarningMFL37 min
May 14, 12:04 PM EDTSevere Thunderstorm WarningMFLMiami-Dade41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.